Alert archive / Maryland / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Baltimore/Washington

June 13, 2003Harford County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 13, 2003, 8:23 PM EDT for Harford County, Maryland. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2003, 8:23 PM EDT (00:23 UTC)
Expired
Jun 13, 2003, 9:15 PM EDT
In force
52 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Harford County, MD

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1891 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:25 PM EDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jun 13, 2:25 PM EDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT FRI JUN 13 2003

SHORT-TERM(TONIGHT-SAT)

LATEST SFC ANALYSIS SHOWS SFC MOIST AXIS WITH DEWPOINTS IN THE LOW
70S EXTENDING FROM CHO THRU CJR/IAD AND FDK. LEE-SIDE TROF EXTENDS
FROM W OF MRB THRU SHD AND WILL CONTINUE TO PROVIDE FOCUS FOR CURR
SHRA/TSRA ACTIVITY. EXPECTING ACTIVITY TO INCREASE IN COVERAGE
THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY EVENING SO WILL
HAVE CAT POPS SIMILAR TO THE LAST TWO DAYS. MAIN THREAT WILL BE
TORRENTIAL DOWNPOURS AND FLASH FLOODING AS PWATS AOA 2.0 INS AND
1000-500MB RH IS AT 80%. CANT NEVER RULED OUT SVR IN THE SUMMER
TIME BUT THINK ANY SVR WILL BE LIMITED TO JUST ONE OR TWO EVENTS.

SAT...CDFNT OVR THE GREAT LKS WILL BEGIN TO ENTER NRN ZONES WITH
MORE SHRAS/TSRA AND MORE FLOODING PROBLEMS.

.LONG TERM...SAT NGT AND BEYOND...
CDFNT PUSHES THRU THE CWFA SAT NGT/EARLY SUN...WHICH WL BRING A
RATHER QUICK END TO THE SOPPING WET PATN OF THE PAST FEW DAYS. MDLS
IN GOOD AGRMT AS TO KEEPING SFC RIDGE OVR THE WRN ATL THRU MUCH OF
THE WK. MED RANGE MDLS IN SOME DISAGRMT AS TO THE TIMING AND
STRENGTH OF NEXT SW TROF TO EJECT OUT OF THE SW CONUS LATE IN THE WK
WITH THE NEXT CDFNT TO APCH WRN ZNS LATE FRI/SAT. ATTM PLAN ON
ADDING CHC POPS TO FRI...BUT LTR SHIFTS MAY BE ABLE TO TRIM BACK THE
THU POPS A BIT. THIS WOULD MORE CLOSELY FOLLOW THE ECMWF...AND TO
SOME EXTENT THE 06Z AVN WHICH FAVOR A SLOWER SOLN WITH THIS NEXT
SYS.

MANNING

.LWX...
DC...FLOOD WATCH THROUGH MIDNIGHT FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
     MDZ002>007...MDZ009>011...MDZ013>014.
VA...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
     VAZ021...VAZ025>031...VAZ036>042...VAZ050>054.
WV...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES WVZ048>055.
Hazardous weather outlook, Jun 13, 11:05 AM EDT, 9 hours 18 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-141030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1105 AM EDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. A FEW
STORMS COULD PRODUCE DAMAGING WIND GUSTS AND FLOOD PRODUCING
RAINFALL. A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MOST
OF THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE EXPECTED ONCE AGAIN SATURDAY. SOME OF THESE STORMS
MAY ALSO PRODUCE DAMAGING WIND GUSTS AND HEAVY RAINFALL.

ROSA

In the hours before

Local storm report, Jun 13, 6:18 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
618 PM EDT FRI JUN 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    GERMANTOWN                MD   60 MPH TSTM GUST
06/13/03   MONTGOMERY                     60 MPH WINDS ESTIMATED BY
                                          OFF DUTY NWS
                                          METEORLOGIST.
Local storm report, Jun 13, 6:58 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
658 PM EDT FRI JUN 13 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    COUNTYWIDE                WV   FLASH FLOOD
06/13/03   MINERAL                        SOME SECONDARY ROADS
                                          FLOODED REPORTED BY LAW
                                          ENFORCEMENT.

0415 PM    MATHIAS                   WV   FLASH FLOOD
06/13/03   HARDY                          SOME ROADWAYS NEAR
                                          MATHIAS WERE FLOODED
                                          REPORTED BY LAW
                                          ENFORCEMENT.

0545 PM    KEARNEYSVILLE             WV   FLASH FLOOD
06/13/03   JEFFERSON                      WATER OVER THE LEETOWN
                                          ROAD IN KEARNEYSVILLE.
                                          LAW ENFORCEMENT REPORT.

0615 PM    COUNTY WIDE               VA   FLASH FLOOD
06/13/03   WARREN                         NUMEROUS ROAD CLOSURES
                                          DUE TO FLOODING REPORTED
                                          BY LAW ENFORCEMENT.
Special weather statement, Jun 13, 7:15 PM EDT, 1 hour 8 minutes before
MDZ011-140030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
715 PM EDT FRI JUN 13 2003

...SEVERE THUNDERSTORMS MAY AFFECT SOUTHERN BALTIMORE COUNTY AROUND
800 PM...

AT 715 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17
MILES SOUTHWEST OF LOCHEARN...MOVING EAST AT 20 MPH. IF THIS STORMS
MAINTAINS ITS STRENGTH...IT WILL MOVE INTO SOUTHERN BALTIMORE COUNTY
AROUND 800 PM.

THE COMMUNITIES OF BALTIMORE...CARNEY...DUNDALK...ESSEX...
LOCHEARN...MIDDLE RIVER...PARKVILLE...PIKESVILLE...ROSEDALE...
ROSSVILLE...TOWSON AND WHITE MARSH WOULD BE IN THE PATH OF THIS
STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT AND BE PREPARED
TO TAKE ACTION IN CASE SEVERE THUNDERSTORM WARNINGS ARE ISSUED.

MANNING

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:49 PM EDTSpecial Marine WarningLWX56 min
Jun 13, 8:53 PM EDTSpecial Marine WarningLWX67 min
Jun 14, 3:35 PM EDTSevere Thunderstorm WarningLWXPrince William, City of Manassas, City of Manassas Park40 min
Jun 14, 3:54 PM EDTSevere Thunderstorm WarningLWXFairfax, City of Fairfax51 min
Jun 14, 3:57 PM EDTSpecial Marine WarningLWX63 min
Jun 14, 3:59 PM EDTFlash Flood WarningLWXFauquier2 hr
Jun 14, 4:02 PM EDTTornado WarningLWXFairfax28 min
Jun 14, 4:55 PM EDTFlash Flood WarningLWXCulpeper3 hr
Jun 14, 4:56 PM EDTSpecial Marine WarningLWX64 min
Jun 14, 5:03 PM EDTSpecial Marine WarningLWX57 min
Jun 14, 5:52 PM EDTSevere Thunderstorm WarningLWXShenandoah38 min
Jun 14, 5:55 PM EDTSpecial Marine WarningLWX65 min
Jun 14, 6:01 PM EDTFlash Flood WarningLWXStafford3 hr
Jun 14, 6:04 PM EDTSevere Thunderstorm WarningLWXRockingham, City of Harrisonburg56 min
Jun 14, 6:13 PM EDTSpecial Marine WarningLWX92 min
Jun 14, 6:24 PM EDTSevere Thunderstorm WarningLWXWarren36 min
Jun 14, 6:30 PM EDTSevere Thunderstorm WarningLWXPage45 min
Jun 14, 6:47 PM EDTFlash Flood WarningLWXPage, Rockingham3 hr
Jun 14, 7:15 PM EDTSevere Thunderstorm WarningLWXMadison45 min
Jun 14, 7:18 PM EDTFlash Flood WarningLWXMadison3 hr
Jun 14, 7:28 PM EDTSevere Thunderstorm WarningLWXOrange47 min
Jun 14, 7:48 PM EDTSpecial Marine WarningLWX87 min
Jun 14, 7:59 PM EDTFlash Flood WarningLWXCulpeper91 min
Jun 13, 8:57 PM EDTFlash Flood WarningLWXHarford3 hr
Jun 14, 2:55 PM EDTSevere Thunderstorm WarningLWXFrederick65 min
Jun 14, 3:00 PM EDTSevere Thunderstorm WarningLWXMontgomery60 min
Jun 14, 4:13 PM EDTSevere Thunderstorm WarningLWXCharles, Prince George's62 min
Jun 14, 4:15 PM EDTSevere Thunderstorm WarningLWXAnne Arundel45 min
Jun 14, 1:43 PM EDTSevere Thunderstorm WarningLWXBerkeley47 min
Jun 14, 5:27 PM EDTSevere Thunderstorm WarningLWXHardy48 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.